Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Questions Regarding Drug-Induced Lupus
    avatar
    husky99 posted:

    I'm a 45-year-old male. I was on Humira for a little under one year. Humira was prescribed by my dermatologist for the treatment of dissecting folliculitis (scalp).

    Approximately 6-7 weeks after I began the injections I noticed a distinct burning at the very top of the pelvis on both the left and the right side. It was as though someone had injected this area of the pelvis with a very real form of acid and that this acid was slowly eating at my tissues. This burning (and inflexibility of the pelvis in general) increased dramatically whenever I walked, or whenever I needed to stand or sit for extended periods of time. (Of course prior to receiving Humira I had never experienced any type of similar symptomology.)

    After receiving Humira injections for about 8-9 months, the burning in the pelvis had spread — it was manifesting itself not only on the sides of the pelvis but throughout all the lower back, groin, and just about everywhere throughout the entire pelvis region. At this juncture, my dermatologist decided that discontinuing Humira was the right course of action. (Of course I agreed.)

    My last injection was on December 11, 2013. About 4-5 weeks later I noticed my symptoms heightening significantly throughout the pelvis region. Additionally, I began experiencing rheumatoid arthritis (and/or osteoarthritis) symptomology throughout my hands, feet, shoulders, neck, and ribs. As the weeks progressed, I also developed pleurisy, as breathing at times became difficult. (Furthermore, my dissecting folliculitis — the reason I began Humira in the first place — elevated its intensity to a degree I have never experienced before. It was much worse than prior to utilizing Humira.)

    Sometime in February (approximately) I was informed by my physician (along with the makers of Humira, whom I contacted as well) that I had a case of drug-induced Lupus. I was informed that these Lupus-like symptoms would most probably last several more weeks, but no more than about five months.

    Well, May 11th is next Sunday — one week from today. My symptoms are worse now than ever. They have slowly increased during this five-month period to the point that I've lost the ability to do any type of extensive walking (exercising, going shopping in large supermarkets, etc.) and just sitting or lying down (along with sleeping) is becoming problematic because I cannot find any comfortable position.

    I live in Anchorage, Alaska, by the way. After contacting rheumatologists in this area I have been notified that the soonest I can get into see anyone would be six months. This is because there are only 4 rheumatologists in all of Alaska.

    What I simply like to know is: is this drug-induced Lupus ever going to go away? Does drug-induced Lupus ever become a permanent form of Lupus? Is it rare for drug-induced Lupus to last more than five months?

    My wife and I have been counting down the days (literally) to what we thought would be a happy resolution to this entire scenario. Tragically, with every passing week the overall symptomology seems to heighten not lessen.

    I just need to know that this will end at some juncture.
    Reply
     
    avatar
    atti_editor responded:
    Hi husky99,

    I am sorry that you are going through this. This article has some information on drug-induced lupus. Like your doctors, it too says that drug-induced lupus symptoms typically go away within a few weeks of stopping the medicine and that symptoms are usually milder than in typical lupus. It might be a good idea to once again consult with your doctor as to what your continuing symptoms may mean. The above article does state that "the symptoms are not permanent. They will eventually disappear after you stop taking the medicine." Please keep us updated on how you are doing!

    Best wishes,
    Atti
     
    avatar
    husky99 replied to atti_editor's response:
    Thanks very much Atti.

    I will indeed keep the community posted.


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    StressExpert
    There is a big connection between stress and lupus. Although it doesn't actually cause lupus, it certainly exacerbates it. An article from ... More
    Was this Helpful?
    19 of 19 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.